2015 ISAKOS Biennial Congress ePoster #1337
Knee Chondrolysis Following Infusion of Bupivacaine with Epinephrine Through an Intra-Articular Pain Pump Catheter Post-Arthroscopic Anterior Cruciate Ligament Reconstruction
Jason J. Shin, MD, Moose Jaw, SK CANADA
Tanner Gurnley-Dunlop, MD, Saskatoon, SK CANADA
Jordan Z. Buchko, MD, Saskatoon, SK CANADA
University of Saskatchewan, Saskatoon, Saskatchewan, CANADA
The FDA has not cleared the following pharmaceuticals and/or medical device for the use described in this presentation. The following pharmaceuticals and/or medical device are being discussed for an off-label use: Don Joy, Pain Pump
Summary: The current study provides additional, higher level of clinical evidence against use of continuous intra-articular infusion of bupivacaine in the knee.
Post-operative knee chondrolysis caused by continuous intra-articular pain pumps infusing bupivacaine with epinephrine is a rare but serious complication.
The purpose of our study was to determine the association between post-operative intra-articular infusion of bupivacaine with epinephrine and the development of knee chondrolysis in patients who have undergone arthroscopic anterior cruciate ligament reconstruction (ACLR). We hypothesize that the development of knee chondrolysis after ACLR is caused by post-operative high-dose intra-articular bupivacaine with epinephrine infusion.
Cohort Study, LOE III
In this retrospective cohort study, the charts of all patients treated with arthroscopic ACLR by a single surgeon between January 1, 2004 and December 31, 2006 were reviewed. Patients with severe articular cartilage damage at the time of the index procedure, those with known knee joint infection, inflammatory arthritis, multi-ligament knee injury, bilateral knee injury or any previous knee surgery were excluded. Patients were grouped into two cohorts: the exposure group (those who had post-operative infusion of bupivacaine with epinephrine via an intra-articular pain pump, IAPP) and the non-exposure group (those without post-operative infusion).
A total of 105 patients met the inclusion and exclusion criteria. There were 57 males and 48 females with a mean age at surgery of 25.5 ± 8.6 years (range, 13 to 52 years). The exposure group consisted of 46 patients and the control group 59 patients. Thirteen out of 46 patients (28.3%) who received an IAPP developed chondrolysis. There were no cases of chondrolysis in the control group. Of those in the exposure group, 32 patients were exposed to 0.5% bupivacaine with epinephrine and 12 developed chondrolysis (incidence 37.5%), while 14 patients were exposed to 0.25% bupivacaine with epinephrine and 1 developed chondrolysis (incidence 7.1%). Patients exposed to 0.5% bupivacaine with epinephrine had significantly higher incidence of chondrolysis compared to those exposed to 0.25% (P = 0.03). Patients with chondrolysis had severe pain and limitations in daily activity.
The development of knee chondrolysis is related to the intra-articular infusion of bupivacaine with epinephrine post-operatively. Furthermore, the presented evidence suggests that this occurs in a dose-dependent manner. Knee chondrolysis can be prevented by avoidance of intra-articular infusion of bupivacaine with epinephrine. We recommend against continuous intra-articular infusion of local anesthetic post-operatively.